Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS Sioux Falls, SD

June 11, 2001Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2001, 9:44 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 31 min. 11 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 11, 2001, 9:44 PM CDT (02:44 UTC)
Expired
Jun 11, 2001, 10:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:50 PM CDTThunderstorm Wind 52 EPeterson, IA
Jun 11, 9:50 PM CDTHail 1Peterson, IA
Jun 11, 9:55 PM CDTHail 1.75Linn Grove, IA
Jun 11, 9:55 PM CDTThunderstorm Wind 52 ELinn Grove, IA
Jun 11, 9:59 PM CDTHail 2Linn Grove, IA
Jun 11, 10:00 PM CDTHail 1Webb, IA
Jun 11, 10:03 PM CDTHail 1.75Sioux Rapids, IA
Jun 11, 10:03 PM CDTHail 2Rembrandt, IA
Jun 11, 10:06 PM CDTHail 1.75Sioux Rapids, IA
Jun 11, 10:10 PM CDTHail 1Sioux Rapids, IA
Jun 11, 10:25 PM CDTHail 1.25Marathon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3594 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 120246
SVRFSD
IAC021-041-120315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
  SOUTHERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF LINN GROVE...OR ABOUT 16
  MILES SOUTH OF SPENCER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIOUX RAPIDS...GREENVILLE AROUND 1000 PM CDT
  WEBB...MARATHON AROUND 1015 PM CDT

A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL AT SUTHERLAND IN 
O'BRIEN COUNTY WITH THIS STROM AT 936 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4302 9538 4284 9540 4280 9492 4303 9490

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:35 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 11, 8:35 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT MON JUN 11 2001

ELEVATED CONVECTION CONTINUES TO STEW IN FAR SERN SD EARLY THIS
EVENING...PULSING UP BRIEFLY...WITH STG CELL CLOSING OR KORC RAPIDLY
WEAKENING.  ENVIRONMENT STILL FAVORABLE FOR WIND POTENTIAL...AS WITH
WKR -SHRA EARLIER.  APRS FOCUS FOR ANY CHANCE OF FURTHER SIG
CONVECTIVE WEATHER TONIGHT WOULD APPEAR TO BE THE HIGHLY CONVERGENT
COLD FRONT...CURRENTLY JUST SOUTH OF A SIOUX CITY TO WINDOM LINE.

WIND FIELDS LACKING MUCH SPEED SHEAR AND LARGELY UNIDIRECTIONAL SW
WNDS ON NLG PROFILER...BUT FAIRBURY IS MORE FAVORABLE SHEAR IN LO
LVLS...BUT WK MID LVL FLOW OF 15 TO 20 KTS.  A COUPLE CELLS INITIATED
ALG BNDRY IN SCNTRL NEBR...AND EXHIBITED SPLITTING NATURE...FAVORING
SRN CELLS.  SIGNIFICANT ELEVATED INSTABILITY CONTINUES...AND WITH
INCREASE IN LLJ AFTER DARK...WL LKLY HAVE INCRS IN COVERAGE AS WELL.
IF FLOW BEGINS TO BACK A BIT MORE WITH APPROACH OF WAVE IN WRN
PLAINS...CUD BE LONGER TERM EVENT AS WELL IN FAR SERN CWA.

UPDATED MAINLY FOR WATCH AND TO CLEAR EARLY EVENING WEATHER...BUT
MAY PUT IN ANOTHER ROUND OF UPDTS AS$ NEWER GUIDANCE BECOMES
AVAILABLE.  18Z MESOETA TOO CONTMINATED FOR USAGE

.FSD... NONE
CHAPMAN

In the hours before

Special weather statement, Jun 11, 4:52 PM CDT, 4 hours 52 minutes before
MNZ072-080-081-089-090-112215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT MON JUN 11 2001

...TORNADO WATCH NUMBER 397 CANCELLED FOR SOUTHWEST MINNESOTA...

THE THREAT FOR TORNADOES ACROSS SOUTHWEST MINNESOTA HAS ENDED.
THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR COTTONWOOD...
NOBLES...LYON...JACKSON AND MURRAY COUNTIES HAS BEEN CANCELLED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:45 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien30 min
Jun 11, 8:48 PM CDTSevere Thunderstorm WarningFSDSioux27 min
Jun 11, 9:07 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay38 min
Jun 11, 9:12 PM CDTSevere Thunderstorm WarningFSDO'Brien33 min
Jun 11, 10:05 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson25 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay17 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jun 11, 10:39 PM CDTSevere Thunderstorm WarningFSDO'Brien21 min
Jun 11, 10:45 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay30 min
Jun 12, 12:52 PM CDTSevere Thunderstorm WarningFSDPlymouth38 min
Jun 12, 2:17 PM CDTSevere Thunderstorm WarningFSDO'Brien28 min
Jun 12, 4:21 PM CDTSevere Thunderstorm WarningFSDOsceola24 min
Jun 12, 5:22 PM CDTSevere Thunderstorm WarningFSDSioux23 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola31 min
Jun 12, 5:45 PM CDTSevere Thunderstorm WarningFSDDickinson30 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningFSDLyon39 min
Jun 12, 6:27 PM CDTSevere Thunderstorm WarningFSDLyon33 min
Jun 12, 6:35 PM CDTTornado WarningFSDSioux25 min
Jun 12, 6:58 PM CDTTornado WarningFSDSioux32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.